Kidneys Inc.

medicine and nephrology updates and interesting cases by a practicing nephrologist in USA

Lactic acidosis in metformin overdose

Lactic acidosis associated due to metformin is rare and especially so in normal renal function. I had the opportunity to see this. 45 y old woman with major depression who had been prescribed metformin but had not been taking it, ingested about 90 tablets as a suicidal attempt. Seen in the ER within 2-3 hours after ingestion, given charcoal, started on gentle IV hydration, admitted for monitoring. Lactate was elevated to 5.1. Renal function was completely normal with Creatinine of 0.9. Lactate decreased to 0.9 within 24 hours.

Metformin decreases lactate metabolism by suppressing pyruvate carboxylase in the Kreb’s cycle. Glucose utilisation is decreased and lactate production by the hepatocytes is increased.

Advertisements

Single Post Navigation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: